MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SUP DIST CLAV LK PL L 109MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. SUP DIST CLAV LK PL L 109MM; PLATE, FIXATION, BONE
Catalog Number 71823403
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 05/25/2017
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery was performed due to a fracture on a plate.
 
Additional Manufacturer Narrative
The affected peri-loc superior distal clavicle plate along with six screws were returned and evaluated.From the analysis conducted during this investigation, the lab analysis concluded that the plate fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the remaining cross-sectional area of the locking plate could not bear the imposed patient loading, which lead to an overload fracture.Fatigue cracking is caused by the plate bearing cyclic (i.E.Repeated) stresses in excess of the material endurance limit for an extended period of time.These excessive cyclic stresses may be caused by any number of conditions, including but not limited to excessive patient activity levels prior to full bone union, applications of loads in excess of the material¿s strength, and/or poor bone quality.No material deviations in the locking plate were found during this investigation.A clinical evaluation noted the radiographic images provided confirm the broken plate as well the deformity of the clavicle beneath the plate.A non-union cannot be ruled out based on the limited quality of the provided images.Our investigation including a review of complaint history for the listed part revealed no prior complaints for the listed failure mode with the same batch number.A review of the manufacturing records for the listed batch did not reveal any deviation from the standard manufacturing processes.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.We consider this investigation closed.

Brand Name
SUP DIST CLAV LK PL L 109MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7452711
Report Number1020279-2018-00800
Device Sequence Number107271
Product Code HRS
UDI-Device Identifier00885556042120
UDI-Public00885556042120
Combination Product (Y/N)N
Initial Reporter CountryCI
PMA/510(K) Number
K061352
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71823403
Device Lot Number16HM00483
Initial Date Received by Manufacturer 04/06/2018
Supplement Date Received by Manufacturer04/06/2018
Initial Report FDA Received Date04/23/2018
Supplement Report FDA Received Date01/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CAT #: 73824012LOT #: 17CM17980; CAT #: 73824014LOT #: 11HM03402; CAT #: 73824014LOT #: 16EM21773; CAT #: 73824014LOT #: 17BM09014; CAT #: UNK (4)LOT #: UNK (4 )
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age22 YR